Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 15, NWS Milwaukee, WI

May 4, 2015Rock County, Walworth County, Wisconsin

NWS Milwaukee, WI issued this severe thunderstorm warning at May 4, 2015, 1:11 AM CDT for Rock County, Walworth County, Wisconsin. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2015, 1:11 AM CDT (06:11 UTC)
Expired
May 4, 2015, 1:34 AM CDT
In force
23 min
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rock County, WI, Walworth County, WI

The radar

The Milwaukee radar (KMKX), 27 km from the middle of the area, began a volume at 06:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 6.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2015-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2015-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
2064 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WUUS53 KMKX 040611
SVRMKX
WIC105-127-040645-
/O.NEW.KMKX.SV.W.0015.150504T0611Z-150504T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
111 AM CDT MON MAY 4 2015

THE NATIONAL WEATHER SERVICE IN MILWAUKEE/SULLIVAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL ROCK COUNTY IN SOUTH CENTRAL WISCONSIN...
  NORTHWESTERN WALWORTH COUNTY IN SOUTHEASTERN WISCONSIN...

* UNTIL 145 AM CDT

* AT 111 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF WHITEWATER...MOVING NORTHEAST AT 45 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  WHITEWATER...ELKHORN...RICHMOND...LA GRANGE...MILLARD...JOHNSTOWN
  CENTER...TIBBETS...ABELLS CORNERS AND EMERALD GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4264 8888 4274 8894 4285 8871 4284 8855
      4284 8852 4273 8843
TIME...MOT...LOC 0611Z 244DEG 40KT 4273 8879 

HAIL...1.00IN
WIND...60MPH
 
$$

SPM
2 follow-up statements
476 
WWUS53 KMKX 040622
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
122 AM CDT MON MAY 4 2015

WIC105-127-040645-
/O.CON.KMKX.SV.W.0015.000000T0000Z-150504T0645Z/
ROCK WI-WALWORTH WI-
122 AM CDT MON MAY 4 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR EAST CENTRAL ROCK AND NORTHWESTERN WALWORTH COUNTIES...

AT 122 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WHITEWATER...
MOVING NORTHEAST AT 45 MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
WHITEWATER...ELKHORN...RICHMOND...LA GRANGE...MILLARD...JOHNSTOWN
CENTER...TIBBETS AND ABELLS CORNERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

&&

LAT...LON 4264 8888 4277 8886 4285 8871 4284 8855
      4284 8852 4273 8843
TIME...MOT...LOC 0622Z 242DEG 38KT 4275 8876 

HAIL...1.00IN
WIND...<50MPH
 
$$

MBK
069 
WWUS53 KMKX 040634
SVSMKX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
134 AM CDT MON MAY 4 2015

WIC105-127-040642-
/O.CAN.KMKX.SV.W.0015.000000T0000Z-150504T0645Z/
ROCK WI-WALWORTH WI-
134 AM CDT MON MAY 4 2015

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ROCK AND
NORTHWESTERN WALWORTH COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR 
PROPERTY. THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL 
HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4264 8888 4277 8886 4285 8871 4284 8855
      4284 8852 4273 8843
TIME...MOT...LOC 0629Z 244DEG 40KT 4280 8862 

$$

SPM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 8:44 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, May 3, 8:44 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
844 PM CDT SUN MAY 3 2015

.UPDATE...EXPECT UPSTREAM LINE OF STRONG TO SEVERE STORMS TO
CONTINUE PROGRESSING E-SE AT LEAST INTO WRN CWA LATE IN THE EVE
TOWARD MIDNIGHT. STRENGTHENING LOW LEVEL JET AHEAD OF THIS FRONT
AND EWD MOVING MID-LEVEL SHORT WAVE IN WESTERN IA SHOULD RESULT IN
MOST AREAS RECEIVING SOME QPF OVERNIGHT INTO MON MRNG. BRIEF
HEAVY RAINFALL POSSIBLE AS PWAT VALUES AROUND 75TH PERCENTILE FOR
MAY. MID-LEVEL LAPSE RATES HAVE COOLED SLIGHTLY BUT MUCAPE STILL
AROUND 2000 J/KG AHEAD OF THIS LINE INTO SOUTHWEST WI. CAN NOT
RULE OUT SOME LARGER HAIL AND/OR GUSTY WINDS IN THE WEST.

&&

.AVIATION/06Z TAFS/...EXPECT UPSTREAM LINE OF THUNDERSTORMS TO
WEAKEN SOMEWHAT BUT STILL AFFECT MOST TAF SITES DURING THE LATE
NIGHT AS THEY BECOME MORE SCATTERED TO NUMEROUS. NORTHERLY WINDS
BEHIND COLD FRONT AND LOW LEVEL MOISTURE MAY RESULT IN A PERIOD OF
LOWER CIGS LATE TNGT OR MON MRNG.

&&

.MARINE...EXTENDED SMALL CRAFT ADVISORY FOR NORTH ZONE EARLIER
THIS EVENING DUE TO LINGERING PRESSURE GRADIENT. HOWEVER WINDS
HAVE BEEN COMING DOWN SINCE 01Z SO WL LET ADVY EXPIRE AT 03Z. WILL
NEED TO WATCH FOR FOG DEVELOPMENT IN THE NEARSHORE WATERS LATER
TONIGHT INTO MON MORNING AS WINDS TURN MORE NORTHERLY BEHIND
APPROACHING FRONT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...SMALL CRAFT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR LMZ643.

&&

UPDATE...MBK
Hazardous weather outlook, May 3, 9:53 PM CDT, 3 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
953 PM CDT SUN MAY 3 2015

WIZ046-047-051-052-056>060-062>072-050300-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
953 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY AS A COLD FRONT APPROACHES. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH AND WEST OF MADISON
MAINLY THIS EVENING...NORTH OF A LINE FROM LONE ROCK TO BARABOO
TO BERLIN. HAIL AND STRONG WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AT TIMES FROM MONDAY THROUGH
FRIDAY NIGHT. A COLD FRONT WILL STALL OVER NORTHERN AND CENTRAL
ILLINOIS MONDAY NIGHT...RETURNING NORTH AS A WARM FRONT WEDNESDAY.
ANOTHER COLD FRONT IS EXPECTED TO MOVE INTO SOUTHERN WISCONSIN
FRIDAY BEFORE STALLING ACROSS NORTHERN ILLINOIS SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

LMZ643>646-050300-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
953 PM CDT SUN MAY 3 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS ARE LIKELY LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS AT TIMES FROM MONDAY THROUGH
FRIDAY NIGHT.

DENSE FOG IS POSSIBLE MONDAY MORNING AND AGAIN AT TIMES TUESDAY
AND WEDNESDAY AS WARM...MORE HUMID AIR MOVES ACROSS THE COOL NEAR
SHORE WATERS.

WWW.WEATHER.GOV/MKX

MBK

In the hours before

Local storm report, May 4, 12:32 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1232 AM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1229 AM     HAIL             FITCHBURG               43.02N 89.42W
05/04/2015  M0.50 INCH       DANE               WI   PUBLIC

            REPORT RELAYED VIA SOCIAL MEDIA.

&&

WOOD
Local storm report, May 4, 12:37 AM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1237 AM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1236 AM     HAIL             6 SW MADISON            43.02N 89.47W
05/04/2015  M0.50 INCH       DANE               WI   BROADCAST MEDIA

&&

WOOD
Local storm report, May 4, 12:48 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1248 AM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1222 AM     HAIL             1 N VERONA              43.00N 89.54W
05/04/2015  M0.50 INCH       DANE               WI   BROADCAST MEDIA

            ESTIMATED 30 MPH WINDS AS WELL.

&&

WOOD
Local storm report, May 4, 12:51 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1251 AM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     HAIL             N VERONA                42.99N 89.54W
05/04/2015  M1.25 INCH       DANE               WI   TRAINED SPOTTER

            ESTIMATED 30 TO 40 MPH WINDS AS WELL.

&&

WOOD
Special weather statement, May 4, 12:59 AM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1259 AM CDT MON MAY 4 2015

WIZ051-052-058>060-063>066-068>071-040700-
WASHINGTON-JEFFERSON-DANE-MILWAUKEE-RACINE-ROCK-DODGE-WALWORTH-
SHEBOYGAN-OZAUKEE-WAUKESHA-FOND DU LAC-GREEN-
1259 AM CDT MON MAY 4 2015

...A LINE OF STRONG THUNDERSTORMS MOVING FROM SOUTH CENTRAL INTO
SOUTHEAST WISCONSIN...

AT 1257 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR HUSTISFORD TO 6 MILES SOUTH OF BRODHEAD...AND
MOVING NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
NORTHERN MILWAUKEE...WAUKESHA...JANESVILLE...WEST ALLIS...
SHEBOYGAN...WAUWATOSA...FOND DU LAC...NEW BERLIN...BROOKFIELD...
BELOIT...MENOMONEE FALLS...WEST BEND...MUSKEGO...WATERTOWN...
MEQUON...BEAVER DAM...WHITEWATER...HARTFORD...PEWAUKEE AND STOUGHTON.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4250 8958 4251 8958 4389 8847 4394 8837
      4386 8773 4370 8770 4337 8788 4324 8791
      4318 8788 4250 8850
TIME...MOT...LOC 0557Z 263DEG 64KT 4327 8864 4253 8934

MBK
Local storm report, May 4, 1:02 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
102 AM CDT MON MAY 04 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1238 AM     HAIL             MCFARLAND               43.02N 89.29W
05/04/2015  M0.88 INCH       DANE               WI   TRAINED SPOTTER

&&

WOOD

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 10:04 PM CDTSpecial Weather StatementMKXSauk26 min
May 3, 10:33 PM CDTSpecial Weather StatementMKXIowa, Marquette, Sauk57 min
May 3, 11:08 PM CDTSpecial Weather StatementMKXRock37 min
May 3, 11:33 PM CDTSpecial Weather StatementMKXColumbia, Dane, Dodge, Fond du Lac, Green Lake, Iowa and 3 more57 min
May 3, 11:39 PM CDTSevere Thunderstorm WarningMKXDodge, Jefferson36 min
May 4, 12:10 AM CDTSevere Thunderstorm WarningMKXDane35 min
May 4, 12:59 AM CDTSpecial Weather StatementMKXDodge, Fond du Lac, Jefferson, Ozaukee, Rock, Sheboygan and 3 more61 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.